Avalanche, Teton & Gros Ventre Mountains
- When
- January 5, 12:27 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche was triggered by a skier near a cliff in Rock Springs Bowl just south of the Jackson Hole Mountain Resort. The skier jumped over the cliff to avoid the avalanche, but he suffered massive internal injuries upon impact and was killed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche was triggered by a skier near a cliff in Rock Springs Bowl just south of the Jackson Hole Mountain Resort. The skier jumped over the cliff to avoid the avalanche, but he suffered massive internal injuries upon impact and was killed. Two companions were swept over the cliff, landing on their backs, and were unhurt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 5, 3:44 AM MST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 344 AM MST FRI JAN 5 2007 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT WINDS WILL DIMINISH TODAY AS THE WIDE TROUGH AXIS MOVES OVERHEAD CAUSING THE PRESSURE GRADIENT TO SLACKEN. SOME LIGHT SNOWFALL WILL LINGER THIS MORNING IN THE WEST AND WILL TAPER OFF TO FLURRIES LATER THIS AFTERNOON AND TONIGHT. AN AREA OF Q VECTOR FORCING WILL INITIATE SOME LINGERING SNOWFALL IN FAR SOUTHERN SWEETWATER COUNTY TODAY. A TRANSITORY RIDGE WILL TRACK ACROSS THE AREA TONIGHT. ONCE THE TROUGH PASSES ON THROUGH A VERY STRONG WEST NORTHWEST FLOW WILL REESTABLISH ITSELF DRAWING IN ANOTHER HEALTHY SLUG OF PACIFIC MOISTURE FOR WESTERN WY SATURDAY. LEFT FRONT QUAD DYNAMICS FROM A 130 KNOT JET MAX COUPLED WITH THE DIFFLUENT WEST NORTHWEST FLOW WILL BE ENOUGH TO PRODUCE UP TO 4 TO 5 INCHES OF SNOWFALL IN THE WESTERN MOUNTAINS AND 2 TO 3 INCHES IN THE WESTERN VALLEYS. THE DAY SHIFT MAY WANT TO INCREASE THE AMOUNTS TO ADVISORY CRITERIA IF THIS TREND CONTINUES TO LOOK FAVORABLE. ETA QPF GIVES WESTERN WY A GENEROUS .45 INCHES FOR SATURDAY. THIS STRONG MOIST NORTHWEST FLOW WILL CONTINUE ALL THE WAY THROUGH SUNDAY NIGHT. ISENTROPIC LIFT WILL ENHANCE THE SNOWFALL SUNDAY IN THE WEST BUT SNOWFALL WILL BE MORE OR LESS CONTINUOUS IN THESE AREAS SATURDAY THROUGH SUNDAY NIGHT. SINCE THE WEST NORTHWESTERLY UPSLOPE FLOW WILL BE A BIG FACTOR IN THE SNOWFALL PRODUCTION...THE MOUNTAINS SHOULD RECEIVE CONSIDERABLY MORE SNOW THAN THE VALLEYS. BY THE TIME ALL IS SAID AND DONE...BY 12Z MONDAY THE WESTERN MOUNTAINS SHOULD ACCUMULATE 7 TO 9 INCHES WITH 5 TO 7 INCHES IN THE WESTERN VALLEYS. EVEN THE BIG HORN MOUNTAINS SHOULD RECEIVE 5 TO 7 INCHES OF SNOWFALL DURING THIS TIME FRAME AS THEY FARE WELL WITH THESE CLIPPER TYPE SYSTEMS. RIGHT FRONT QUAD DYNAMICS WILL ALSO COME INTO PLAY SUNDAY AND LATE SUNDAY NIGHT AS WELL. AS FOR THE WINDS...WITH THE UPPER LEVEL WINDS BACKING ALONG WITH 700MB WIND SPEEDS OF 50 KNOTS...A MOUNTAIN TOP INVERSION IN PLACE AND A FROUDE NUMBER BETWEEN .8 AND .9 A MOUNTAIN WAVE EVENT CANNOT BE RULED OUT FOR TONIGHT AND SATURDAY MORNING IN THE CODY FOOTHILLS. THIS THREAT ALSO EXISTS SATURDAY NIGHT AND SUNDAY MORNING WITH A FROUDE NUMBER RIGHT AROUND 1.00 ALONG WITH GENERALLY STABLE CONDITIONS. ON SUNDAY NIGHT AND MONDAY...THE ETA ACTUALLY GIVES MOUNTAIN TOP WINDS OF 90 KNOTS SO INCREASED THE WINDS TO NEAR HIGH WIND CRITERIA FOR THE MOUNTAINS DURING THIS TIME FRAME. AS FOR THE SOUTHERN WIND CORRIDOR OVER THE GREEN MTNS AS WELL AS NATRONA COUNTY AND CASPER...EXPECT 30 TO 40 MPH WINDS ALONG WITH GUSTS TO 50 MPH BOTH SATURDAY AND SUNDAY AS A RESULT OF THE STRONG SURFACE GRADIENT WHICH WILL BE AS MUCH AS A 20MB BETWEEN RKS AND GCC ON SATURDAY. TEMPERATURES WILL BE AN ADDITIONAL 10 DEGREES COLDER TODAY WITH THE RELATIVELY COOLER WEATHER CONTINUING THROUGH THE WEEKEND.. .LONG TERM...MONDAY THROUGH FRIDAY AT THE BEGINNING OF THE LONG TERM...STRONG NORTHWEST FLOW WILL BE IN PLACE ACROSS THE REGION. MOISTURE WILL BE LIMITED...WITH ONLY SOME SNOW SHOWER ACTIVITY EXPECTED ACROSS THE NORTHWEST/NORTHERN MOUNTAINS MONDAY/MONDAY NIGHT. THE NORTHWEST FLOW WILL WEAKEN MONDAY NIGHT INTO TUESDAY AS WEAK RIDGING BUILDS INTO THE AREA...WITH LITTLE OR NO PRECIPITATION EXPECTED ON TUESDAY. AT THE SAME TIME...A STRONG TROUGH WILL PUSH INTO BRITISH COLUMBIA. THIS TROUGH WILL BE THE MAIN WEATHER PLAYER FROM WEDNESDAY THROUGH FRIDAY ACROSS THE AREA. THERE IS STILL A LOT OF UNCERTAINTY OF THE DETAILS/TIMING OF THIS SYSTEM...BUT BOTH 00Z GFS/ECMWF MODELS INDICATE THIS TROUGH WILL AFFECT THE AREA THE MOST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AND HAVE CONCENTRATED MOST OF THE POPS DURING THIS TIME FRAME. LOOKS LIKE THIS COULD BE A DECENT SNOW STORM FOR PARTS OF THE REGION...WITH STRONG BAROCLINICITY AND JET DYANMICS SETTING UP OVER PARTS OF FORECAST AREA. TEMPERATURES WILL BE UNSEASONABLE WARM MONDAY THROUGH WEDNESDAY... WITH TEMPERATURES RETURNING TO SEASONAL LEVELS OR EVEN BELOW AVERAGE THURSDAY AND FRIDAY BEHIND A STRONG COLD FRONT LATE WEDNESDAY/WEDNESDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST FRI JAN 5 2007 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST FRI JAN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY STRONG WINDS WILL RETURN FOR A PROLONGED PERIOD TO PORTIONS OF WESTERN AND CENTRAL WYOMING FROM EARLY SATURDAY MORNING ALL THE WAY THROUGH WEDNESDAY. WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO OVER 60 MPH WILL BE COMMON IN THE MOUNTAINS AS WELL AS THE CODY FOOTHILLS AT TIMES THIS WEEKEND ALL THE WAY THROUGH MONDAY MORNING. THE GREEN MOUNTAINS AS WELL AS NATRONA COUNTY INCLUDING THE CITY OF CASPER WILL EXPERIENCE SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH AT TIMES THROUGH MUCH OF THE WEEKEND. 4 TO 5 INCHES OF SNOWFALL IS EXPECTED ACROSS THE WESTERN MOUNTAINS SATURDAY WITH 2 TO 3 INCHES EXPECTED OVER THE WESTERN VALLEYS. 7 TO 9 INCHES OF SNOWFALL IS EXPECTED OVER THE WESTERN MOUNTAINS FROM SATURDAY THROUGH MONDAY NIGHT ALONG WITH 5 TO 7 INCHES EXPECTED DURING THIS TIME FRAME IN THE WESTERN VALLEYS AND OVER THE BIG HORN MOUNTAINS. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED IN THE WESTERN MOUNTAINS SATURDAY ALONG WITH OCCASIONAL WHITE OUT CONDITIONS. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Teton & Gros Ventre Mountains | 2007-01-05 | 25 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4460.